Indiana, 2003

Hail and Damaging Wind in Indiana, March 20, 2003

March 20, 2003 · NWS IND · 13 events in 7 counties and zones

00 inches. 75 inches in Boone County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IND wrote it up.

Several storms produced hail of 0.75 to 1.00 inches. The largest hail reported was 1.75 inches in Boone County. There was also hail more than an inch in diameter in Hamilton County. Several spotter reports of rotating wall clouds were received from Delaware and Marion Counties, but there was nothing supporting these on radar. No TORs were issued and evidently no tornadoes were reported. During the morning, thunderstorms developed over the west central part of the CWA. These storms moved north of the CWA, but early in the afternoon more storms developed over our northwest CWA. More cells developed further south in our CWA later in the day and tracked northeast. By 6:00pm, storms did weaken below severe limits and warning were not longer required. Regarding the high winds in Vincennes, in Knox County, there was barn damage. The farmer also reported part of his roof blown off of his house.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Mar 20, 3:15 AM EST, 10 hours 50 minutes earlier.

Area forecast discussion, Mar 20, 3:15 AM EST, 10 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
315 AM EST THU MAR 20 2003

FORECAST FOCUS THIS MORNING IS ON CHANCES FOR TSRA THRU FRIDAY AND
TEMPS TODAY/FRIDAY.

AT 08Z SCATTERED SHRA WERE MOVING NE TOWARD SWRN IN. DRIER AIR WAS
ACROSS SWRN IN WITH DEWPOINTS IN THE 40S. ACROSS THE FORECAST AREA
/FA/ TEMPS/DEWPOINTS WERE IN THE 50S.

MODELS IN FAIR AGREEMENT WITH BIG PICTURE. SOME DIFFERENCES IN POPS
AND TIMING OF FRONT ON FRIDAY. NGM LOOKS TOO DRY THIS AFTN AND
FRI...SO WILL BLEND ETA/GFS FOR MOST FEATURES.

ATMS BECOMES UNSTABLE THIS AFTN WITH ETA BUFKIT LI/S AROUND -5 AND
CAPE AROUND 1K. ANOTHER PIECE OF ENERGY ROTATES AROUND UPPER LOW
INTO FA THIS AFTN. WITH INSTABILITY AND THIS ENERGY...FEEL THAT TSRA
SHOULD DEVELOP...ESPECIALLY LATER THIS AFTN. WILL KEEP LIKELY POPS
BUT DROP TO 60. WILL BE SOME SUN TODAY SO TEMPS SHOULD WARM TO AT
LEAST MAV NUMBERS...AND COULD EXCEED THEM IF SUN PERSISTS. WILL KEEP
TEMPS IN 65-70 RANGE WHICH IS NEAR MAV/MET VALUES.

TONIGHT ENERGY PUSHES THRU FA AND SFC LOW/FRONT APPROACH FROM THE
WEST. MAV POPS AND PREVIOUS GRIDS HAVE CATEGORICAL POPS. GOOD BET
FOR PRECIP THIS EVE...BUT AFTER COORDINATION AND LOOKING AT
SURROUNDING OFFICE/S GRIDS WILL DROP TO LIKELY CATEGORY...WHICH ALSO
IS REASONABLE. WITH FRONT NOT ARRIVING TIL FRIDAY...WILL GO AT OR
ABOVE TEMP GUIDANCE.

DECENT FRONT PUSHES THRU FRI. BEST CHANCE FOR TSRA WILL BE IN THE
MORNING. WILL KEEP LIKELY POPS...BUT WILL DROP TO CHC AFTER NOON IN
THE GRIDS. WILL ONLY GO CHC POPS FAR SWRN FA SINCE BEST LIFT WILL BE
NE OF THERE. MAV TEMPS LOOK MUCH TOO COOL SINCE THICKNESSES DON/T
DROP UNTIL LATER IN DAY. WENT CLOSER TO FWC NUMBERS.

THANKS TO PAH FOR COORDINATION.

.IND...NONE.

CS
Hazardous weather outlook, Mar 20, 5:45 AM EST, 8 hours 20 minutes before
INZ021-028>031-035>049-051>057-060>065-067>072-211100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
545 AM EST THU MAR 20 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE LIKELY TODAY...MAINLY FROM LATE MORNING ON. SOME
OF THESE STORMS MAY BECOME SEVERE. THE PRIMARY THREAT FROM THESE
STORMS IS LARGE HAIL...BUT DAMAGING WINDS ARE ALSO POSSIBLE.

THE THUNDERSTORMS WILL CONTINUE INTO TONIGHT...BUT THE THREAT FOR
SEVERE WEATHER WILL DIMINISH AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE LIKELY AGAIN FRIDAY...BUT THESE STORMS SHOULD NOT
BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED FROM LATE MORNING ON TODAY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL...

HTTP://WWW.CRH.NOAA.GOV/IND (ALL LOWER CASE)

The radar

The Indianapolis radar (KIND), 27 km away, was scanning. The volume nearest the first event began at 19:03 UTC.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Boone

When
March 20, 2:05 PM EST
Where
Boone County, Zionsville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.950, -86.267

Hail, Hamilton

When
March 20, 2:28 PM EST
Where
Hamilton County, Sheridan
Measured
0.88 in hail
Reported by
AMATEUR RADIO
Coordinates
40.133, -86.217

Hail, Boone

When
March 20, 2:30 PM EST
Where
Boone County, 9 mi E of Lebanon
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.050, -86.300

Hail, Tipton

When
March 20, 2:35 PM EST
Where
Tipton County, 4 mi N of Tipton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
40.333, -86.050

Hail, Tipton

When
March 20, 2:47 PM EST
Where
Tipton County, Sharpsville
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
40.383, -86.083

Hail, Marion

When
March 20, 3:28 PM EST
Where
Marion County, 3 mi WNW of Castleton
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
39.917, -86.100

Hail, Hamilton

When
March 20, 3:35 PM EST to 3:46 PM EST
Where
Hamilton County, Carmel
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
39.983, -86.133

Hail, Delaware

When
March 20, 3:59 PM EST
Where
Delaware County, Muncie
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.183, -85.400

Hail, Hamilton

When
March 20, 3:59 PM EST to 4:04 PM EST
Where
Hamilton County, 2 mi W of Noblesville
Measured
1 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -86.050

Hail, Marion

When
March 20, 4:17 PM EST
Where
Marion County, Southport
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -86.117

Hail, Marion

When
March 20, 4:38 PM EST
Where
Marion County, 2 mi E of Southport
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
39.667, -86.083

Hail, Henry

When
March 20, 4:53 PM EST
Where
Henry County, Middletown
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
40.050, -85.533

Thunderstorm Wind, Knox

When
March 20, 5:30 PM EST
Where
Knox County, Vincennes
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
TRAINED SPOTTER
Coordinates
38.683, -87.517

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2003Every state in 2003This day in weather historyWarnings in Indiana, March 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5345463, 5345472, 5345464, 5345466, 5345467, 5345468, 5345562, 5345462, 5345563, 5345469, 5345470, 5345465, 5345471.